I have gained a lot of weight on Metformin and several of my friends in medical fields say the same thing. What causes this?

Patty Bonsignore


Gaining weight on metformin is unusual. In fact metformin is one of the diabetes drugs that can help people lose a few pounds. Other anti-diabetes medications, such as glyburide or glipizide, can make people gain weight, but not usually metformin. Sometimes, as the A1C and blood glucose levels improve, some may gain weight because the body is absorbing more of the glucose from the food being eaten rather than losing it through the urine. This is a good thing. It is not good to have excess glucose floating around in the blood stream, and, if left untreated this can cause complications over time. You may also want to think about other reasons you could be gaining weight. Have you been less active then you use to be? Is it just a matter of getting older and experiencing the normal changes associated with age? Could this be a side effect from other medications you are on? You will want to ask these questions first; then, if you have no explanation for the weight gain, let your provider know -- but it is not likely that this is a side effect of the metformin.

1 reply

Anonymous 2014-03-06 19:36:58 -0600 Report

Get off Metformin! It absolutely does make some people gain weight! I gained 20 pounds after completely changing my lifestyle and eating habits. Of I wasn't taking this evil pill I would have lost weight normally but I have gained weight. So I dropped the pill and went back to my old ways. Lost 10 pounds on a month. Don't trust doctors.